Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS La Crosse, WI

April 17, 2004Howard County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 17, 2004, 11:24 PM CDT for Howard County, Iowa. It was in force for 96 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2004, 11:24 PM CDT (04:24 UTC)
Expired
Apr 18, 2004, 1:00 AM CDT
In force
96 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Howard County, IA

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 11:40 PM CDTHAIL 0.751 S Davis Corners, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr
Apr 17, 10:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WUUS53 KARX 180424
SVRARX
IAC089-180600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1124 PM CDT SAT APR 17 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN NORTHEAST IOWA

* UNTIL 100 AM CDT

* AT 1124 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  PRODUCING LARGE DESTRUCTIVE HAIL OVER ELMA...OR ABOUT 13 MILES
  NORTHWEST OF NEW HAMPTON. THE SEVERE THUNDERSTORM WAS MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOURDES AND HAYDEN PRAIRIE BY 1135 PM CDT...
  SCHLEY AND DAVIS CORNERS BY 1140 PM CDT...
  LIME SPRINGS BY 1145 PM CDT...
  COUNTY ROADS V 58 AND A 46 AND VERNON SPRINGS BY 1150 PM CDT...
  VERNON SPRINGS COUNTY PARK AND CRESCO BY 1155 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE DESTRUCTIVE
HAIL UP TO GOLF BALL SIZE. FOR YOUR PROTECTION...MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWESTERN WISCONSIN.

LAT...LON 4348 9254 4323 9254 4323 9209 4348 9210

$$

KRC

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:50 PM CDT, 8 hours 34 minutes earlier.

Area forecast discussion, Apr 17, 2:50 PM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SAT APR 17 2004

.SHORT TERM...TODAY THROUGH TUESDAY

SEVERE WEATHER THREAT TONIGHT AND SUNDAY EVENING REMAIN THE FOREMOST
FORECAST CONCERN FOR THIS FORECAST PACKAGE.

DATA ANALYSIS AT 2 PM SHOWS A STATIONARY FRONT STRETCHING FROM NEAR CHICAGO
IL THROUGH CENTRAL IA (ALMOST RIGHT ALONG INTERSTATE 80). QUITE THE
DEWPOINT SPREAD ACROSS THE FORECAST AREA...RANGING FROM THE LOWER
30S ACROSS THE NORTH TO MIDDLE AND UPPER 50S ACROSS NORTHEAST
IA...CLOSER TO THE FRONT. VIS SATELLITE SHOWING SOME ACCAS/TUFTED CI
SCOOTING EAST ACROSS THE AREA INDICATING SOME INCREASED ELEVATED
INSTABILITY.

12Z 17APR04 MODEL RUNS SHOWS BOTH GFS AND ETA INITIALIZING WELL AND
STAYING IN PRETTY GOOD AGREEMENT THROUGH 60 HOURS. ONLY DIFFERENCE
THAT ARISES IS ON QPF PRODUCTION. BELIEVE ETA HAS BETTER HANDLE WITH
THE CONVECTIVELY PRODUCED QPF AND WILL FOLLOW IT FOR FINER DETAILS.

CYCLOGENESIS ON THE LEESIDE OF THE ROCKIES WILL STRENGTHEN LOW LEVEL
JET OVER THE PLAINS TONIGHT. THIS WILL ACT TO PUSH STATIONARY FRONT
NORTHWARD AS A WARM FRONT TO ALONG THE IA/MN BORDER AND INTO FAR
SOUTHERN WI. ETA INDICATING MODERATE MOISTURE TRANSPORT IMPINGING ON
THE FRONT THIS EVENING AND OVERNIGHT. THIS WILL FIRE ELEVATED
CONVECTION NORTH OF THE FRONT...MAINLY ALONG AND NORTH OF A LINE
FROM ROCHESTER MN THROUGH LA CROSSE TO NEAR MAUSTON WI. ELEVATED
CAPES INCREASES INTO THE 2000-3000 J/KG RANGE AND BULK SHEAR VALUES
IN THE 50-55KT RANGE WILL MEAN A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING BEING THE MAIN THREAT.

ON SUNDAY...THE WARM FRONT WILL WORK ITS WAY NORTHWARD THROUGH THE
FORECAST AREA AND INTO NORTHERN WI AS MCS DECAYS AND MOVES EAST OF
THE AREA. STRONG PRESSURE GRADIENT IN THE WARM SECTOR ACROSS THE
AREA SPELLS VERY GUSTY WINDS. CURRENT WINDS LOOK GOOD WHICH FLIRTS
WITH WIND ADVISORY CRITERIA. WILL HOLD OFF WITH AN ADVISORY FOR NOW
AS THERE IS 1ST PERIOD CONCERNS WITH THE THREAT OF SEVERE WEATHER.
WILL LET LATER SHIFTS ASSESS. THESE STRONG SOUTHERLY WINDS AND FAIR
AMOUNT OF SUNSHINE DURING THE AFTERNOON SHOULD PUSH TEMPERATURES
INTO THE 80S. FURTHER NORTH...LEFT OVER MCS DEBRIS WILL KEEP
TEMPERATURES DOWN A BIT. ATMOSPHERE BECOMES CAPPED DURING THE
AFTERNOON...SO SLIGHT CHANCE POPS LOOK GOOD. DID ADJUST THE GRIDS TO
REFLECT A BETTER CHANCE ACROSS THE FAR NORTHWEST HOWEVER...CLOSER TO
THE APPROACHING COLD FRONT. THREAT OF SEVERE WEATHER MAY STAY TO OUR
NORTH AND WEST SUNDAY EVENING AS ATMOSPHERE REMAINS CAPPED INTO THE
EVENING HOURS ACROSS OUR AREA. WHEN THE FRONT DOES COME
THROUGH...SURFACE BASED HEATING WILL BE GONE AND SO WILL THE
INSTABILITY.

MAY BE A FEW SHOWERS MAINLY ACROSS THE NORTH ON MONDAY MORNING AS
CYCLONIC FLOW AND COLD AIR ALOFT RESIDE ACROSS THAT AREA.
OTHERWISE...QUIET FROM MONDAY AFTERNOON THROUGH TUESDAY AS COOL AREA
OF HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTHERN PLAINS.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD.
12Z FRIDAY ECMWF DEEPER WITH SHORTWAVE TROUGH EJECTING OUT INTO THE
CENTRAL PLAINS THURSDAY THAN THE 00Z SATURDAY GFS. DGEX INDICATES
MORE PROGRESSIVE SOLUTION WITH UPPER LEVEL TROUGH...AND ENSEMBLES
ALSO INDICATE A MORE FASTER SOLUTION. FEEL THE 00Z SATURDAY GFS
SOLUTION IS TOO SLOW IN MOVING UPPER LEVEL LOW...WILL LEAN MORE
TOWARDS THE DGEX SOLUTION THROUGH PERIOD. CONFIDENCE OF FORECAST
THROUGH PERIOD IS MODERATE. WEAK SURFACE COLD FRONT TRACKS ACROSS
UPPER MIDWEST WEDNESDAY AND THURSDAY. ENOUGH MOISTURE AND LIFT WILL
ALLOW LIGHT RAIN TO BREAK OUT ACROSS FORECAST AREA. WILL CONTINUE WITH
CHANCES OF PRECIPITATION WEDNESDAY AND THURSDAY. UPPER LEVEL
SHORTWAVE TROUGH EJECTS OUT OF THE ROCKIES INTO THE CENTRAL PLAINS
THURSDAY AND FRIDAY. SURFACE LOW MOVES INTO EASTERN ILLINOIS BY 12Z
FRIDAY. THINKING ANY WRAP AROUND PRECIPITATION WILL OCCUR OVER
SOUTHERN PART OF FORECAST AREA. WILL KEEP PRECIPITATION CHANCES
ACROSS SOUTHERN MOST AREAS FRIDAY INTO FRIDAY NIGHT. SYSTEM WILL BE
FAR ENOUGH EAST DURING THE DAY SATURDAY...SO WILL KEEP SATURDAY DRY.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

DAS/DTJ
Hazardous weather outlook, Apr 17, 12:08 PM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 PM CDT SAT APR 17 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
1208 PM CDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF
SEVERE STORMS ACROSS THE ENTIRE AREA TONIGHT. A FRONTAL BOUNDARY
NEAR THE MISSOURI-IOWA BORDER AT MID-DAY WILL LIFT NORTH AS A
WARM FRONT THIS AFTERNOON. PLENTIFUL MOISTURE SOUTH OF THE FRONT
WILL LIFT NORTHWARD AND OVER THE FRONT AS WELL. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT THIS EVENING...THEN
CONTINUE INTO THE OVERNIGHT HOURS. SUFFICIENT WIND SHEAR AND
INSTABILITY WILL BE PRESENT...AND A FEW OF THE STORMS MAY BE
SEVERE. SINCE MOST OF THE AREA WILL BE NORTH OF THE WARM FRONT
TONIGHT...THE MAIN SEVERE THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WARM FRONT WILL PUSH NORTH INTO CENTRAL MINNESOTA AND CENTRAL
WISCONSIN ON SUNDAY...ALLOWING WARM...MOIST AND UNSTABLE AIR TO MOVE
BACK INTO THE AREA. ANY ONGOING THUNDERSTORMS SHOULD EXIT SUNDAY
MORNING. DURING SUNDAY AFTERNOON AND EVENING...WIND SHEAR AND
INSTABILITY SUPPORT THE POSSIBILITY FOR A FEW SEVERE STORMS NEAR THE
WARM FRONT...AND NEAR THE COLD FRONT ADVANCING SOUTHEAST TOWARD THE
AREA AS THE MAIN LOW LIFTS INTO NORTHERN WISCONSIN SUNDAY NIGHT.
LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE
WITH ANY SEVERE STORMS LATE SUNDAY AFTERNOON THROUGH SUNDAY EVENING.

AT THIS TIME...THE BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE
ALONG AND NORTH OF A LINE FROM AUSTIN MINNESOTA...TO LA CROSSE AND
NEILLSVILLE WISCONSIN. THE SEVERE WEATHER THREAT...ALONG WITH THE
MAIN AREA OF CONCERN COULD CHANGE BASED ON THE EXACT POSITION AND
TIMING OF THE FRONTS.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE
GRADIENT WILL BE OVER THE AREA SUNDAY AND REMAIN INTO SUNDAY
EVENING. SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS AROUND 45 MPH...
ARE ANTICIPATED OVER MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST
FORECASTS...AS ACTIVATION MAY BE NEEDED TONIGHT...THEN AGAIN LATER
SUNDAY AFTERNOON AND EVENING.

RRS

In the hours before

Local storm report, Apr 17, 10:35 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1035 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             WAUKON                  43.27N 91.48W
04/17/2004  1.00 INCH        ALLAMAKEE          IA   PUBLIC

1022 PM     TORNADO          2 W FLOYD               43.13N 92.78W
04/17/2004                   FLOYD              IA   PUBLIC

            UNCONFIRMED

&&

SHEA
Local storm report, Apr 17, 10:40 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             1 N FOUNTAIN            43.76N 92.13W
04/17/2004  1.00 INCH        FILLMORE           MN   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Apr 17, 10:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1046 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             6 E FLOYD               43.13N 92.62W
04/17/2004  1.50 INCH        FLOYD              IA   TRAINED SPOTTER

&&

SHEA
Local storm report, Apr 17, 10:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1051 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1051 PM     HAIL             DEERFIELD               43.16N 92.50W
04/17/2004  1.75 INCH        CHICKASAW          IA   TRAINED SPOTTER

&&

SHEA
Local storm report, Apr 17, 11:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1101 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             WAUKON                  43.27N 91.48W
04/17/2004  2.00 INCH        ALLAMAKEE          IA   AMATEUR RADIO

&&

BAUMGARDT
Local storm report, Apr 17, 11:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             CASHTON                 43.74N 90.78W
04/17/2004  0.75 INCH        MONROE             WI   LAW ENFORCEMENT

1020 PM     HAIL             GENOA                   44.12N 92.62W
04/17/2004  0.75 INCH        OLMSTED            MN   AMATEUR RADIO

1111 PM     HAIL             2 W WITHEE              44.95N 90.64W
04/17/2004  2.75 INCH        CLARK              WI   AMATEUR RADIO

1111 PM     HAIL             3 SW GLENDALE           43.75N 90.39W
04/17/2004  0.88 INCH        MONROE             WI   PUBLIC

1115 PM     HAIL             1 NW NEW HAMPTON        43.07N 92.33W
04/17/2004  2.50 INCH        CHICKASAW          IA   PUBLIC

1055 PM     HAIL             ELROY                   43.74N 90.27W
04/17/2004  0.75 INCH        JUNEAU             WI   PUBLIC

            5 MINUTE DURATION

&&

BAUMGARDT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:41 PM CDTTornado WarningARXFloyd64 min
Apr 17, 9:44 PM CDTSevere Thunderstorm WarningARXMitchell61 min
Apr 17, 9:58 PM CDTSevere Thunderstorm WarningARXAllamakee47 min
Apr 17, 10:36 PM CDTTornado WarningARXChickasaw69 min
Apr 17, 10:47 PM CDTTornado WarningARXFloyd73 min
Apr 17, 10:49 PM CDTTornado WarningARXMitchell56 min
Apr 17, 10:52 PM CDTSevere Thunderstorm WarningARXAllamakee23 min
Apr 17, 11:37 PM CDTSevere Thunderstorm WarningARXWinneshiek83 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.